Ohio, 2008

High Wind in Ohio, September 14, 2008

September 14, 2008 · NWS ILN · 32 events in 32 counties and zones

The remnants of hurricane Ike raced northeast through the midwest and merged with a frontal boundary across the lower Ohio Valley Sunday morning. Abundant sunshine promoted deep mixing of the atmosphere, and warm, dry air aloft translated down to the surface.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
5
Injuries
2
Property damage
$581 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The remnants of hurricane Ike raced northeast through the midwest and merged with a frontal boundary across the lower Ohio Valley Sunday morning. Abundant sunshine promoted deep mixing of the atmosphere, and warm, dry air aloft translated down to the surface. Gusty winds in excess of 70 mph persisted for a period of several hours, causing significant damage and widespread power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 14, 12:07 PM EST, 29 minutes earlier.

Area forecast discussion, Sep 14, 12:07 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT SUN SEP 14 2008

.SYNOPSIS...
THE REMNANTS OF HURRICANE IKE WILL COMBINE WITH A FAST MOVING
COLD FRONT TO PRODUCE WINDY CONDITIONS AND SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT. A FEW SHOWERS WILL LINGER ON
MONDAY...WITH COOLER AND DRY CONDITIONS EXPECTED THROUGH THE
REMAINDER OF THE WEEK DUE TO HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NUMEROUS OBSERVATIONS SOUTHWEST OF THE SURFACE LOW OVER THE LOWER
OHIO VALLEY HAVE REPORTED GUSTS AT OR ABOVE 50-KT...WITH A 71 MPH
WIND REPORT OUT OF JASPER INDIANA. SEVERAL REPORTS OF WIND DAMAGE
ACROSS SRN IN AND KY...AND HAVE BEGUN TO RECEIVE A FEW REPORTS OF
TREE DAMAGE ACROSS WESTERN PORTIONS OF THE ILN CWA. THEREFORE THE
WIND ADVISORY HAS BEEN UPGRADED TO A HIGH WIND WARNING FOR THE
WESTERN HALF OF THE CWA WITH EXPECTED GUSTS UP TO 60 MPH. PREVIOUS
AFD FOLLOWS....

DEEP MIXING IS ALSO BRINGING SOME DRIER AIR TO THE SURFACE WITH
DEWPOINTS DROPPING INTO THE MID TO LOW 60S ACROSS OHIO AND
KENTUCKY. THIS MAY PLACE SERIOUS LIMITATIONS ON INSTBY LATER TODAY
AS THE STRONG SFC LOW AND TRAILING COLD FRONT MOVE IN. THIS
SITUATION WILL BE WATCHED CLOSELY...AS VERY STRONG LOW LEVEL WIND
FIELDS WILL CREATE THE POTENTIAL FOR SEVERE WIND GUSTS IN ANY
STORMS THAT DEVELOP...AND POSSIBLY ISOLATED TORNADOES GIVEN THE
EXTREME 0-1 KM HELICITY. HOWEVER...THINK THE OVERALL TORNADO
THREAT IS DIMINISHING WITH DRIER AIR YIELDING HIGHER LCL
HEIGHTS...WHICH WILL REALLY RESTRICT LOW-LEVEL INSTBY AND INCREASE
THE POTENTIAL FOR DRY AIR ENTRAINMENT TO KILL ANY UPDRAFT WHICH
CAN TRY TO DEVELOP. MODELS INDICATE WARM AIR ALOFT MAY FURTHER
RESTRICT INSTABILITY. A SPECIAL 18Z SOUNDING WILL BE RELEASED TO
BETTER ASSESS THE INSTABILITY AND SEVERE THREAT THIS AFTERNOON.
GIVEN THE LIMITED CAPE...DECIDED TO DROP POPS APPRECIABLY THIS
AFTERNOON AND TONIGHT SINCE MODELS NO LONGER DEPICT WIDESPREAD
PRECIP COVERAGE ALONG THE FRONT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SFC COLD FRONT WL SHIFT THRU EASTERN FA EARLY THIS EVENING AS
DEEP SFC LOW ACCELERATES NE INTO SE CANADA. THREAT FOR THUNDERSTORMS
AND SVR-WX POTENTIAL WL END EARLY THIS EVENING. ALSO..SFC GRADIENT
DROPS OFF QUICKLY AND WIND ADVSY MAY NEED TO BE CANCELED EARLY.

HAVE LINGERED A CHC OF SHOWERS TONIGHT INTO EARLY MONDAY WITH
WITH UPPER TROF LAGGING. HAVE TRENDED TNGTS LOWS ON THE WARM
SIDE OF GUID ENVELOPE AND AT OR A LTL BELOW MAV NUMBERS MONDAY.

SFC HIGH PRESSURE NOSES IN MON NIGHT INTO TUE PROVIDING DRY WX AND
SEASONABLY COOL TEMPS. HAVE TRENDED TEMPS AT OR A LTL BLO MAV
GUID MON NIGHT AND TUE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RATHER QUIET PRE-AUTUMNAL WEATHER EXPECTED THROUGH THE LONG TERM.
HIGH PRESSURE WILL BE PREDOMINANT FEATURE ALTHOUGH A WEAK BACK
DOOR FRONT MAY WORK INTO THE REGION LATE IN THE WEEK. DRY
CONDITIONS ARE FORECAST WITH TEMPERATURES WITHIN A COUPLE OF
DEGREES OF NORMAL.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS PERSIST IN A SOUTHERLY FLOW. CEILINGS AND
VISIBILITIES WILL FALL TO MVFR AFTER 18Z IN SHOWERS AND ISOLATED
THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF IKE. WINDS WILL PICK
UP TO NEAR 30 KNOTS WITH GUSTS CLOSE TO 40 KNOTS...WITH DIRECTION
SHIFTING TO SOUTHWEST AND THEN WEST. SHOWERS WILL END AND WINDS
WILL SUBSIDE AFTER 02Z.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR OHZ026-034-
     035-042>044-051>053-060>062-070>072-077-078.
     WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR OHZ026-
     034-035-042>044-051>053-060>062-070>072-077-078.
     WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ045-046-
     054>056-063>065-073-074-079>082-088.
KY...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR KYZ089>096.
     WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR
     KYZ089>096.
     WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR KYZ097>100.
IN...HIGH WIND WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR INZ050-058-
     059-066-073>075-080.
     WIND ADVISORY FROM 6 PM TO 9 PM EDT THIS EVENING FOR INZ050-
     058-059-066-073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...HAWBLITZEL
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Sep 14, 12:00 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
100 PM EDT SUN SEP 14 2008

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-151000-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
100 PM EDT SUN SEP 14 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-151000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
100 PM EDT SUN SEP 14 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM TO 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 14, 12:20 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND GST GREENVILLE              40.10N 84.62W
09/14/2008  M49 MPH          DARKE              OH   LAW ENFORCEMENT

            TREES DOWN ALONG WITH POWER LINES.

&&

MIKEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, Clermont

When
September 14, 12:36 PM EST to 5:00 PM EST
Where
Clermont forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$23 million
Reported by
Law Enforcement
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Darke

When
September 14, 1:17 PM EST to 6:00 PM EST
Where
Darke forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$6.2 million
Reported by
Law Enforcement
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Auglaize

When
September 14, 1:30 PM EST to 5:00 PM EST
Where
Auglaize forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$5.5 million
Reported by
Law Enforcement
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A wind gust of 66 mph was recorded in Saint Marys. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Butler

When
September 14, 1:35 PM EST to 6:00 PM EST
Where
Butler forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$42 million
Reported by
Law Enforcement
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 65 mph was recorded in Trenton. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Warren

When
September 14, 1:40 PM EST to 6:00 PM EST
Where
Warren forecast zone
Measured
68 kt (78 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$24 million
Reported by
Law Enforcement
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 78 mph was measured in Lebanon. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage. One person suffered a spinal injury in Springboro when a branch fell on him.

High Wind, Mercer

When
September 14, 2:00 PM EST to 5:00 PM EST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4.9 million
Reported by
Law Enforcement
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Clinton

When
September 14, 2:13 PM EST to 6:00 PM EST
Where
Clinton forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$5.1 million
Reported by
Law Enforcement
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 77 mph was recorded north of Wilmington, while the ASOS recorded a gust to 74 mph. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Pike

When
September 14, 2:16 PM EST to 6:00 PM EST
Where
Pike forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.3 million
Reported by
Law Enforcement
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Hamilton

When
September 14, 2:28 PM EST to 6:00 PM EST
Where
Hamilton forecast zone
Measured
53 kt (61 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$97 million
Reported by
Law Enforcement
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 61 mph was recorded at Lunken airport. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage. A woman was killed inside of her home in Mount Healthy by a falling tree.

High Wind, Champaign

When
September 14, 2:30 PM EST to 6:00 PM EST
Where
Champaign forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4.7 million
Reported by
Law Enforcement
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts to 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Greene

When
September 14, 2:31 PM EST to 5:00 PM EST
Where
Greene forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$18 million
Reported by
Law Enforcement
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A 63 mph gust was recorded in Beavercreek. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Clark

When
September 14, 2:35 PM EST to 6:00 PM EST
Where
Clark forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$17 million
Reported by
Law Enforcement
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A 61 mph gust was recorded southwest of Springfield. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Preble

When
September 14, 2:46 PM EST to 6:00 PM EST
Where
Preble forecast zone
Measured
58 kt (67 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage. A husband and wife were killed by a falling tree while riding a motorcycle in Hueston Woods State Park.

High Wind, Shelby

When
September 14, 3:00 PM EST to 6:00 PM EST
Where
Shelby forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$5.7 million
Reported by
Law Enforcement
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 73 mph was recorded in Anna. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Montgomery

When
September 14, 3:23 PM EST to 7:00 PM EST
Where
Montgomery forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$64 million
Reported by
Law Enforcement
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. The Dayton International Airport measured a gust to 69 mph while a 60 mph gust was recorded in Vandalia. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Union

When
September 14, 3:27 PM EST to 6:00 PM EST
Where
Union forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5.5 million
Reported by
Law Enforcement
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Madison

When
September 14, 3:30 PM EST to 6:30 PM EST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4.9 million
Reported by
Law Enforcement
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Miami

When
September 14, 3:55 PM EST to 7:00 PM EST
Where
Miami forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$12 million
Reported by
Law Enforcement
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Franklin

When
September 14, 4:15 PM EST to 7:00 PM EST
Where
Franklin forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$129 million
Reported by
Law Enforcement
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. The Columbus International Airport gusted to 75 mph, with 69 mph gusts recorded at Lockbourne and Urbancrest. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Logan

When
September 14, 4:15 PM EST to 7:00 PM EST
Where
Logan forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$5.4 million
Reported by
Law Enforcement
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Brown

When
September 14, 4:30 PM EST to 8:00 PM EST
Where
Brown forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5.2 million
Reported by
Law Enforcement
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Adams

When
September 14, 4:30 PM EST to 8:00 PM EST
Where
Adams forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.3 million
Reported by
Law Enforcement
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Fayette

When
September 14, 4:35 PM EST to 7:00 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.3 million
Reported by
Law Enforcement
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Fairfield

When
September 14, 4:35 PM EST to 7:00 PM EST
Where
Fairfield forecast zone
Measured
56 kt (64 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$17 million
Reported by
Law Enforcement
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 65 mph was recorded in Baltimore. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage. One person was killed by a falling limb outside of Lancaster.

High Wind, Delaware

When
September 14, 4:42 PM EST to 7:00 PM EST
Where
Delaware forecast zone
Measured
50 kt (58 mph) estimated gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$18 million
Reported by
Law Enforcement
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage. A man was electrocuted at the Scioto juvenile correctional facility while operating a generator.

High Wind, Pickaway

When
September 14, 4:44 PM EST to 7:30 PM EST
Where
Pickaway forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$6.3 million
Reported by
Law Enforcement
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Hardin

When
September 14, 5:00 PM EST to 7:00 PM EST
Where
Hardin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$3.8 million
Reported by
Law Enforcement
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Ross

When
September 14, 5:30 PM EST to 8:00 PM EST
Where
Ross forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$8.9 million
Reported by
Law Enforcement
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. A gust to 62 mph was recorded in Chillicothe. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Highland

When
September 14, 5:30 PM EST to 8:00 PM EST
Where
Highland forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Scioto

When
September 14, 5:30 PM EST to 8:00 PM EST
Where
Scioto forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$9.0 million
Reported by
Law Enforcement
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Wind gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Licking

When
September 14, 5:57 PM EST to 8:00 PM EST
Where
Licking forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$18 million
Reported by
Law Enforcement
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

High Wind, Hocking

When
September 14, 6:00 PM EST to 8:00 PM EST
Where
Hocking forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3.4 million
Reported by
Law Enforcement
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Strong winds of 40 to 50 miles per hour were sustained for several hours. Gusts over 60 mph were common. Widespread damage occurred across the region, from trees being blown down on powerlines, to significant crop losses and structural damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Hamilton2008-09-1447FemalePermanent HomeDirect
High Wind, Preble2008-09-1429MaleOutside/Open AreasDirect
High Wind, Preble2008-09-1429FemaleOutside/Open AreasDirect
High Wind, Fairfield2008-09-1455MaleOutside/Open AreasDirect
High Wind, Delaware2008-09-1559MalePermanent StructureIndirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134612, 134436, 134621, 134608, 134610, 134620, 134611, 134616, 134609, 134597, 134435, 134598, 134594, 134592, 134596, 134599, 134602, 134595, 134603, 134618, 134613, 134614, 134593, 134604, 134600, 134605, 134591, 134607, 134615, 134617, 134601, 134606.